Bilateral acute angle-closure glaucoma after bronchodilator therapy

Dmitry Volfson, Barbara Barnett

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

An 81-year-old female presented to her local emergency department (ED) with symptoms of bronchitis and was treated with nebulized bronchodilators. The patient subsequently developed progressive worsening of her vision and presented to our ED with bilateral visual loss. The patient was diagnosed with bilateral acute angle glaucoma, and despite aggressive medical and surgical intervention, the patient did not have her vision restored to normal. Bronchodilators are used extensively in EDs and outpatient settings, as they are key components in the management of respiratory conditions such as asthma and chronic obstructive pulmonary disease (COPD). They are perceived to be relatively safe, and their use is thought to have few contraindications. The leading cause of blindness in the world is glaucoma. This devastating condition occurs most commonly in the elderly and African American populations. Previous studies have shown that 3% of whites, 10% of African Americans, and 15% of African Caribbeans older than 65 have glaucoma. One particular study showed that the risk of developing acute angle-closure glaucoma increased with age, reaching as high as 1% per year in the elderly. The most striking finding presented in this study was that half of these patients had no previous diagnosis of glaucoma [1]. Furthermore, half of the newly diagnosed patients with acute angle glaucoma had initial intraocular pressures of 21 or less. These results emphasize the difficulty in predicting which patients are at risk for developing adverse outcomes. Risk factors, as well as physical examination, should be weighed before prescribing medications in those patients at risk for developing this condition. The ED physicians and ophthalmologists use medications to create mydriasis, which aids in the physical examination of the eye. We are all taught that an important contraindication to dilating the eye is a known history of glaucoma or the presence of a narrow anterior chamber because mydriasis in these cases can precipitate acute angle-closure glaucoma. We are not, however, told that bronchodilators can create the same problem. Local absorption of nebulized bronchodilators into the eye has been associated with acute angle-closure glaucoma. In this article, we present a case of bilateral acute angle-closure glaucoma after treatment with inhaled bronchodilators. An 81-year-old African American female with a medical history significant for hypertension and coronary artery disease presented to our ED with the chief complaint of "I can't see." The patient stated that her vision began to decrease 3 days ago and has become progressively worse. The patient also reports having bilateral eye pain. Three days prior, the patient was diagnosed with bronchitis after she presented to a Florida hospital with a cough and upper respiratory symptoms. There, she was treated with inhaled bronchodilators and was discharged home on an albuterol-metered dose inhaler and levaquin. Visual symptoms began within 12 hours of discharge from the hospital. Initially, the patient reported blurry vision in the left eye but soon developed bilateral symptoms. The patient's visual acuity continued to decrease and pain began to develop for the following 2 days. The patient was brought directly from the airport to our ED. At the time of presentation, the patient's visual acuity examination revealed that she was only able to detect light in both eyes. Before this event, the patient was reported to have normal vision (only requiring the use of reading glasses). The patient had no history of glaucoma. On examination, her pupils were midrange, dilated, and sluggishly reactive to light, bilaterally. Her corneas were hazy, and both conjunctivae were injected. Intraocular pressure was measured; in the right eye, it was 84, whereas it was 91 in the left eye. The patient was diagnosed with bilateral angle-closure glaucoma. Treatment with timolol, 0.5%; brimonidine, 0.15% drops; and intravenous mannitol (1 g/kg) was initiated in the ED with ophthalmology consultation. Intraocular pressures in both eyes had decreased to 20 bilaterally. The patient's pain level decreased, and her visual acuity improved to finger-counting. Her bronchodilator therapy was discontinued, and she was discharged home with scheduled ophthalmology follow-up early the next morning. The patient was evaluated in the clinic the next day, and pressures in both eyes were maintained at 20 bilaterally, although she failed to report any significant improvement in her vision. She was continued on the above topical ophthalmic preparations. However, she returned to the hospital the same week with symptoms similar to her initial presentation, despite adhering appropriately to the prescribed regimen. She was admitted to the hospital and underwent bilateral peripheral laser iridotomy. Visual acuity in both eyes postprocedure was 20/100 bilaterally. There have been several case reports that link the use of bronchodilators to acute angle-closure glaucoma [2,3]. This particular case report, however, illustrates several important points. First, the patient presented in this case was not on long-term bronchodilator therapy for COPD or asthma. Second, the patient had no history of glaucoma or a previous diagnosis of a narrow anterior chamber. Finally, the presentation of this patient was unique in that both eyes were involved. It has been shown that development of acute angle-closure glaucoma after nebulized bronchodilator use occurs as a result of entrance of the nebulized solution into the eyes [4]. Improper placement of the facemask during the nebulizer treatment is the most likely reason for this occurrence. The purpose of this case report is to increase awareness of bronchodilator induced acute angle glaucoma. Although this condition is rare, these medications are used extensively in EDs. The emergency physician should be familiar with this condition and be able to instruct the patient on proper facemask use during nebulizer treatments. The patient should also be instructed to return to the ED immediately if visual symptoms develop while using these medications. Early intervention may decrease the chance of developing permanent visual loss.

Original languageEnglish
Pages (from-to)257.e5-257.e6
JournalAmerican Journal of Emergency Medicine
Volume27
Issue number2
DOIs
StatePublished - Feb 2009
Externally publishedYes

Fingerprint

Dive into the research topics of 'Bilateral acute angle-closure glaucoma after bronchodilator therapy'. Together they form a unique fingerprint.

Cite this